Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

April 28, 2021Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Apr 28, 2021, 3:34 PM CDT for Val Verde County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 3:34 PM CDT (20:34 UTC)
Expired
Apr 28, 2021, 4:15 PM CDT
In force
41 min
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 115 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2118 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
1.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS84 KEWX 282034
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
334 PM CDT Wed Apr 28 2021
 
TXZ183-282115-
Val Verde TX-
334 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Shumla, or 15 miles east of Langtry, moving
northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Juno, Bakers Crossing and Devils River State Nat Area Del Norte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

LAT...LON 2975 10136 2988 10144 3026 10106 3002 10079
TIME...MOT...LOC 2034Z 236DEG 33KT 2988 10132 

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Apr 28, 2:56 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 28, 2:56 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
256 PM CDT Wed Apr 28 2021

.SHORT TERM (Tonight through Thursday Night)...

...SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING OVER THE RIO GRANDE PLAINS AND TEXAS HILL
COUNTRY...

GOES-16 visible satellite imagery depicts a dryline boundary from
Ozona to Pandale to Langtry, with a remnant outflow boundary from
morning convection over the highway 90 corridor. Southeasterly
surface flow continues to pump deep moisture from the Gulf of Mexico
into the entire region this afternoon, with some cloud cover still
remaining over portions of the I-35 corridor and the Rio Grande
Plains. With additional surface heating expected to continue, the
cap that is present today, will most certainly erode over the next
hour or two, resulting in supercellular structures developing over
the Rio Grande by 21-22Z. Even as of this writing, towering Cu are
developing and clustering into some weak echoes over the Burro
Mountains in northeastern Mexico. Additionally, with the approach of
a vigorous shortwave over northeastern Mexico, scattered to numerous
severe thunderstorms are expected to develop by 21-22Z.

With regard to the ingredients, you name it, we've pretty much got
it: 0-6 km bulk shear of 60-70 kts? Check. MLCAPE/MUCAPE of 2000-
3000+ J/kg? Check. 0-3km SRH values of 150-300 m2/s2? Check. Steep
mid-level lapse rates of 6.5-7.0 C/km? Check. With all those
ingredients in place, and a quickly eroding CAP, believe that storms
will pop rather quickly. Initially, expect more of a big hail
threat, with hail up to 2"+, with some isolated events of up to 3-4"
diameter hail. The tornado threat is also in play, but mainly west
of the I-35/I-37 corridor. With storms initially in a discrete mode,
along with large, humped hodographs, expect a few isolated tornadoes
to be possible. TT WRF, HRRR, and the experimental Warn-on Forecast
System (WoFS) are in good agreement that storms will develop over
the Rio Grande Plains by 21-22Z, then move eastward. A secondary
round of storms appears to be possible following this initial round,
which will more than likely grow upscale and present more of a
damaging wind and heavy rain threat for the Hill Country by late
this evening into early tomorrow morning. With the lack of recent
rainfall, flash flooding risk appears lower, but if heavier precip
amounts can be realized, (5-7" indicated by HREF ensembles over
portions of Kerr, Bandera, Kendall, and Gillespie counties),
localized flooding could take place. In any matter, expecting a good
swatch of 2-4" across the Hill Country, with isolated totals up to
6" possible. The heaviest rain should remain west of the major
metropolitan corridor, but if storms can hold together, wouldn't be
surprised to see a couple inches of rain in the San Antonio Metro.

By Thursday morning, some lingering showers and thunderstorms are
expected to continue, mainly across the northern half of the CWA.
Additional rain and isolated thunderstorms are expected throughout
the day on Thursday, with severe weather not anticipated.

&&

.LONG TERM (Friday through Wednesday)...
The low latitude cut-off low continues to be problematic for model
consistency. While we've generally favored the more progressive trend
with the upper low leaning east and losing much of its energy as a
trough in the polar westerlies pull the frontal convection east. The
GFS had several solutions that pulled the majority of the upper low
downstream with the lead wave, but over the past day the models
finally settled closer to the older CMC/ECM runs that maintain
sufficient dynamics to extend elevated rain chances over the weekend,
with the center of the broader and weaker remnant upper low tracks
right over our forecast area. This should lead to some showers and
garden variety storms (not strong). However, depending on what
happens with the storm system overnight, there is still some belief
that the remnant disturbance is rendered weaker after the departure
of the lead wave. If so, the PoPs over the weekend could yo-yo back
to drier. We hope not; we'll need the rain over the drought-stricken
southern counties. The 12Z models time the ejecting upper low
during the day Sunday leaving the stable pattern in the remainder of
the forecast to be in better confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  78  64  76  61 /  70  60  30  20  30
Austin Bergstrom Intl Airport  69  79  63  77  61 /  60  60  30  20  30
New Braunfels Muni Airport     70  82  64  80  62 /  60  50  30  20  40
Burnet Muni Airport            65  75  60  74  58 /  90  50  30  30  30
Del Rio Intl Airport           68  85  63  81  62 /  70  10  20  40  40
Georgetown Muni Airport        68  77  63  75  60 /  80  60  30  30  30
Hondo Muni Airport             68  85  63  80  61 /  80  30  20  20  40
San Marcos Muni Airport        68  80  63  78  61 /  60  60  30  20  30
La Grange - Fayette Regional   73  82  66  79  63 /  30  60  30  30  30
San Antonio Intl Airport       70  82  65  78  63 /  70  50  30  20  40
Stinson Muni Airport           70  84  65  80  63 /  70  40  30  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Morris
Long-Term...Oaks
Decision Support...Treadway
Hazardous weather outlook, Apr 28, 3:15 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
315 AM CDT Wed Apr 28 2021

TXZ171>173-183>194-202>209-217>225-228-290900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
315 AM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and thunderstorms are expected to develop late
this afternoon through the evening hours from the Rio Grande into
the Hill Country. Some of these storms could become severe,
producing large hail and damaging wind gusts. There is the
potential some severe storms near and west of a Kerrville to
Castroville to Carrizo Springs line could produce very large hail,
2 inches or greater in diameter, and isolated tornadoes.

In addition, locally heavy rainfall will be possible across the
Hill Country and southern Edwards Plateau. 1-3 inches of rain is
forecast across this area, with a potential for isolated bands up
to 5 inches. Localized flooding could occur if these high bands
develop.

The showers and storms will move east through the I-35 corridor
late evening and overnight. Some storms could be strong to severe
into the I-35 corridor, with small hail and damaging winds gusts
the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Spotters are encouraged
to submit severe weather reports and rainfall amounts to the
National Weather Service.

In the hours before

Special weather statement, Apr 28, 3:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
334 PM CDT Wed Apr 28 2021

TXZ183-282115-
Val Verde TX-
334 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Shumla, or 15 miles east of Langtry, moving
northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Juno, Bakers Crossing and Devils River State Nat Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

LAT...LON 2975 10136 2988 10144 3026 10106 3002 10079
TIME...MOT...LOC 2034Z 236DEG 33KT 2988 10132

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:42 PM CDTSevere Thunderstorm WarningEWXVal Verde34 min
Apr 28, 4:29 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde61 min
Apr 28, 5:25 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde65 min
Apr 28, 5:27 PM CDTSpecial Weather StatementEWXKinney48 min
Apr 28, 5:38 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde37 min
Apr 28, 6:09 PM CDTSevere Thunderstorm WarningEWXBandera, Kinney, Medina, Real, Uvalde66 min
Apr 28, 6:18 PM CDTSpecial Weather StatementEWXVal Verde42 min
Apr 28, 6:47 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde58 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.